Thunderstorm Wind, Morgan
- When
- July 21, 5:35 PM MST
- Where
- Morgan County, 1.48 mi NNE of Ft Morgan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.270, -103.790
A severe thunderstorm produced a wind gust to 64 mph near Fort Morgan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 64 mph near Fort Morgan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:32 PM MST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 332 PM MDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 238 PM MDT Fri Jul 21 2017 A weak west to southwesterly flow aloft will be over the region this evening. Slow moving thunderstorms developing over the higher terrain this aftn, with the stronger storm producing one half to three quarters of an inch of rainfall in 30 minutes. So far these storms have been fairly localized with lesser rainfall with the storms elsewhere. Some small hail also reported. Thunderstorm coverage is still expected to increase over the mountains then gradually spread eastward across the northeast plains overnight. An upper level jet max will be passing across northern WY in the vicinity of the right entrance region of the jet. As a result, there will be some weak mid level QG ascent along the northern border which could allow for some showers to persist over the far northeast plains late tonight. On Saturday, a drier and still weak westerly flow aloft will be over the northern and western part of the cwa. The best chance of thunderstorms will be south of I-70 so best coverage will be there. Temperatures on the plains for Saturday will not as warm as today but still dependent on how much precipitation falls tonight. If the storms underperform tonight, then drier soils may allow for warmer temperatures than the max temperatures currently in the grids. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri Jul 21 2017 Drier air and weak subsidence will continue to advance southward across the forecast area Saturday night. This occurs as ridging begins to pop back up across the Great Basin. This drying will bring an end to showers and storms during the evening. For Sunday through Tuesday, the ridge axis amplifies a bit more over the Great Basin and inches eastward toward Colorado. This will bring mainly dry conditions to the plains, while the mountain areas should still see isolated to scattered storms each day. With the building ridge and somewhat drier airmass, temperatures will undergo a warming trend with highs pushing back into the 90s across the plains by Monday and Tuesday. For Wednesday through Friday, the ridge axis is forecast to shift slightly eastward. This may allow for weak passing short waves and potential influx of a mid/upper level monsoonal moisture plume. However, low level moisture may remain limited, so main threats would be gusty outflow winds, lightning, and only brief heavy rain from storms. We should see slight cooling during this period, but temperatures will likely remain above normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 238 PM MDT Fri Jul 21 2017 Thunderstorms developing over southern Jeffco and Douglas counties at this time so will impact primarily KAPA until 23z. Still expect thunderstorms to move across KBJC and KDEN until after 23z. Northwest winds around 10 kts possible after 01z, with drainage by 06z. Overall will stick with -tsra and wind gusts to 35 knots for the thunderstorm threat through 01z. The storms are expected to push east of the Denver area by 04Z. && .HYDROLOGY... Issued at 238 PM MDT Fri Jul 21 2017 Heavy rain from slowing moving thunderstorms will be the primary concern for tonight and Saturday. The main concern will the higher terrain and urban areas that are more susceptible to flooding. Elsewhere the dry low levels and a lack of large scale forcing is expected to limit the flooding threat. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...DB AVIATION...Cooper HYDROLOGY...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 958 AM MDT Fri Jul 21 2017 COZ030>051-221600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 958 AM MDT Fri Jul 21 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected to move across the area this afternoon and evening as monsoon moisture continues to stream over the state. Heavy rain, wind gusts to 40 mph, and cloud to ground lightning are the main threats with the thunderstorms. Slow moving storms will have the potential to produce a quick inch of rain in a very short time, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a continued chance for showers and thunderstorms on Saturday with the passage of an upper level weather disturbance. A few storms on the plains could produce up to a half inch of rain in 30 minutes. Otherwise rainfall amounts should be on the light side, and severe weather is not anticipated. A return to drier and warmer weather Sunday through Tuesday will give way to an increase chance for thunderstorms, particularly in the high country Wednesday and Thursday with the monsoon moisture plume returning to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702109.